Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 274, NWS Midland/Odessa, TX

July 7, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 7, 2004, 7:03 PM MDT for Lea County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 7:03 PM MDT (01:03 UTC)
Expired
Jul 7, 2004, 8:00 PM MDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2939 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 080103
SVRMAF
NMC025-080200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHEL WEAVICE MIDLAND/ODESSA TX
S0  XMMDT WED JUL 7 2004

T4ENT
ONAL WEATHER SERVICE IN MIDEAID 
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 800 PM MDT

* AT 659 PM MDT...N TIO.A. WEATHER SERVICE DOPPLER DAPAL RETECTED A
  SEVERE THUNEEESTOUM CAPABLE OF PRODUCING PEUNI GIPE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES
  SOUTH OF HALFWAY...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED MNALTDE...
  JAL...

THIS T
RH HAS THE POTENTIAL TO CAUSETI JARY AND DAMAGE TO PROPERTYP OEFTR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHEL WERVICE
FORECAST OFFICE INFMIDEAND AT 1 800 597 3220.
3
L.T..LON 3277 10380 3254 1033053 50 10369 3201 10371
      3200 10307 3266 10307

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:56 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 7, 1:56 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT WED JUL  7 2004

.SHORT TERM...
MSAS LI/S INDICATE INSTABILITY AXIS ORIENTED NW-SW FROM AROUND
KROW-KINK-NEAR SHEFFIELD. LOW LEVEL MSTR CONVERGENCE AS SEEN IN MSAS
SUGGEST MSTR POOLING ACRS UPPER TRANS PECOS/SE NM. FCST SOUNDINGS
SHOW CAP TO BE IN PLACE ACRS THE NRN AREAS AND EXPECT LACK OF
CONVERGENCE WILL MINIMIZE INITIATION THERE. SUBTLE SHRTWV TROF AT 5H
MAY SERVE TO ENHANCE STORMS ACRS ERN NM THIS EVENING...BUT DOESN/T
LOOK AS GOOD AS LAST NIGHT.  STORMS/COMPLEX THAT COME OFF OF HIER
TERRAIN WILL HAVE CHC TO SURVIVE INTO AT LEAST THE WRN PLAINS OF W
TX AS SLY 35KT LLJ DEVELOPS THIS EVENING. OTHERWISE EXPECT TO SEE
THE USUAL STORM/S IN PECOS COUNTY AND FARTHER W INTO DAVIS MTNS AS
MSTR EXPECTED TO BE A LITTLE FARTHER W THAN YESTERDAY. ISOLD SEVERE
STORMS WILL BE POSSIBLE WITH SB CAPES NEAR 2000 J/KG AND MARGINAL
SHEAR ENVIRONMENT. AS SUCH WILL HAVE HIEST POPS (30 PCT) ACRS SE NM
INTO UPPER TRANS PECOS/DAVIS MTNS. 18Z KMAF SOUNDING FOR NAME
PROJECT INDICATES CINH NEAR 50 J/KG ACRS CENTRAL PB...MODIFIED FOR
M90S/U50S BRINGS NEGATIVE AREA TO NEAR ZERO...LACK BOUNDARY CENTRAL
PB EXPECTED TO HOLD COVERAGE TO ISOLD AT BEST.

.LONG TERM...
SUMMERTIME PATTERN TO CONTINUE TO DEVELOP INTO THE EXTENDED...AS
BROAD...SUBTROPICAL RIDGE OVR THE SRN CONUS CONTINUES TO ESTABLISH
THE PSEUDO-MONSOON.  W/RIDGE CENTERED MORE OR LESS OVR TX...LOW LVL
DIURNAL FOCI BECOME THE ONLY PLAYERS REGARDING CONVECTION EACH
AFTERNOON/EVENING.  GFS HAS NOT HAD A REAL GOOD HANDLE ON THESE
FEATURES THE LAST COUPLE OF DAYS...AND ETA HAS MORE OR LESS NAILED
THE MCSS/CONVECTION BOTH SPATIALLY AND TEMPORALLY...PERHAPS DUE TO
IT/S ABILITY TO BETTER RESOLVE SMALLER SCALE FEATURES.  THUS...WILL
LEARN TOWARD IT.  AS SUCH...EXPECT CONVECTION TO DEVELOP ALONG A
WEAK DRYLINE SHAPING UP EACH AFTERNOON/EVENING.  SFC OBS...AS WELL
AS THE ETA...PUT THIS FEATURE OVR SE NM AND MTNS OF FAR W TX OVER
THE NEXT FEW DAYS.  THIS IS REFLECTED IN THE GRIDS...AND HAVE
ADJUSTED THESE FIELDS SPATIALLY IN ACCORDANCE W/LATEST MODEL RUNS.
WILL KEEP CHANCES LOW DUE TO WEAK NATURE OF THE DRYLINE.

INTO THE WEEKEND...MODELS ADVERTISE A COLD CORE UPPER LOW TO MEANDER
ALONG THE GULF COAST BEFORE MOVG INLAND THRU OLD MEX.  GFS HAS BEEN
CONSISTENT THE PAST FEW RUNS IN KEEPING THIS FEATURE S OF THE BIG
BEND...SO CONCERNS ARE MINIMAL ATTM...EXCEPT FOR MAYBE ISOLD CHANCES
IN THE SERN CWA OVR THE WEEKEND AND SLIGHTLY COOLER TEMPS...MID 20S
C AT H85...AS RIDGE PARTIALLY BREAKS DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  99  73  95 /  10   0   0   0
CARLSBAD NM               70 102  72  99 /  30  10  10  10
DRYDEN TX                 72  95  74  94 /  10  10   0   0
FORT STOCKTON TX          72 102  73  97 /  30  10   0   0
GUADALUPE PASS TX         68 101  69  91 /  20  10   0  10
HOBBS NM                  70  99  71  95 /  20  30  30   0
MARFA TX                  63  95  59  91 /  20  10  10   0
MIDLAND INTL AIRPORT TX   72  99  73  95 /   0   0   0   0
ODESSA TX                 72 100  73  95 /   0   0   0   0
WINK TX                   72 103  77 100 /  20  20  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/44
Hazardous weather outlook, Jul 7, 12:26 PM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT WED JUL 7 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
126 PM CDT (1226 PM MDT) WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON. THIS
ACTIVITY WILL SLOWLY SPREAD EAST AND WILL AFFECT THE ADJACENT PLAINS
OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS BY EARLY EVENING
AND POSSIBLY INTO THE NORTHWEST PERMIAN BASIN LATE TONIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE AND PRODUCE HAIL AND LOCALLY DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.